Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 79, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 3, 2014, 5:20 PM EDT for Robeson County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2014, 5:20 PM EDT (21:20 UTC)
- Expired
- Sep 3, 2014, 5:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
County Robeson County, NC
The radar
The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:31 PM EDT | TSTM WND DMG | 3 Wsw Red Springs, NC | REPORT OF LARGE PINE TREE BLOCKING ROADWAY NEAR INTERSECTION OF HWY 71 AND MT ZION RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
646
WUUS52 KILM 032120
SVRILM
NCC155-032145-
/O.NEW.KILM.SV.W.0079.140903T2120Z-140903T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
520 PM EDT WED SEP 3 2014
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 545 PM EDT
* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WAKULLA...OR NEAR RED
SPRINGS...AND MOVING NORTH AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
RED SPRINGS...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3485 7912 3471 7914 3473 7933 3484 7930
3484 7919 3485 7918
TIME...MOT...LOC 2121Z 188DEG 4KT 3479 7922
$$
KEEBLER1 follow-up statement
085
WWUS52 KILM 032143
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
543 PM EDT WED SEP 3 2014
NCC155-032153-
/O.EXP.KILM.SV.W.0079.000000T0000Z-140903T2145Z/
ROBESON NC-
543 PM EDT WED SEP 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROBESON COUNTY
WILL EXPIRE AT 545 PM EDT...
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3485 7912 3471 7914 3473 7933 3484 7930
3484 7919 3485 7918
TIME...MOT...LOC 2143Z 188DEG 4KT 3481 7922
$$
KEEBLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:56 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 3, 2:56 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 256 PM EDT WED SEP 3 2014 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL PERSIST THROUGH THE FIRST HALF OF THE WEEKEND. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A COLD FRONT MAY BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS FOR SUNDAY AND MONDAY. HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY AND WEDNESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 245 PM WEDNESDAY...ANTICIPATED CU FIELD HAS BEGUN TO DEVELOP WITH THE FAVORED LOCATION FOR NOW OVER THE COASTAL COUNTIES. HOWEVER...OTHER THAN A TINY SHOWER DOWN AROUND GEORGETOWN...THE FORECAST AREA REMAINS RAIN-FREE. ANALYSIS OF MORNING SOUNDINGS CONFIRM EARLIER FORECAST REASONING...WITH AN UNSTABLE AND MOIST ATMOSPHERE COMBINING WITH A NUMBER OF BOUNDARIES BOTH OLD AND NEW TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS STARTING LATER THIS AFTERNOON. WEAK STEERING MEANS STORM MOTION WILL BE SLOW...LEADING TO A THREAT OF LOCALIZED FLOODING. OTHERWISE...SOME OF THE MORE VIGOROUS STORMS COULD GENERATE STRONG AND GUSTY WINDS LATER THIS AFTERNOON. THE CONVECTION...BEING DIURNAL IN NATURE...WILL FADE WITH THE SETTING SUN. ALTHOUGH A SPOT SHOWER CANNOT BE RULED OUT...EXPECT A DRY OVERNIGHT PERIOD WITH AREAS OF FOG DEVELOPING AFTER MIDNIGHT. CONTINUED WARM SOUTHERLY FLOW WILL KEEP OVERNIGHT TEMPERATURES A TAD ABOVE NORMAL...WITH LOWS IN THE LOWER TO MID 70S MOST PLACES. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... AS OF 245 PM...A HIGH PRESSURE RIDGE AXIS WILL BE SITUATED JUST TO THE NORTH OF THE FORECAST AREA ON THURSDAY AND THE CENTER OF OF THE HIGH WILL SHIFT DIRECTLY OVERHEAD BY MIDDAY FRIDAY. SO ALOFT WINDS WILL BE FROM THE EAST AT 500 MB ON THURSDAY AND LIGHT AND VARIABLE AT THIS LEVEL ON FRIDAY. THE PRECIPITABLE WATERS ARE EXPECTED TO DROP BELOW 2 INCHES AND SETTLE AROUND 1.75 INCHES DURING THE SHORT TERM PERIOD. AT THE SURFACE SOUTH TO SOUTH-SOUTHWEST WIND FLOW WILL DOMINATED THE FORECAST. SO EXPECT WIDELY SCATTERED TO SCATTERED CONVECTION TO DEVELOP ALONG THE SEA BREEZE AND PUSH TO THE NORTH AND NORTHEAST OUT OF THE AREA DURING EACH DAY. MODEL SOUNDING ARE SHOWING VERY SLOW STORM MOTIONS EACH DAY SO ANY THUNDERSTORM ESPECIALLY INLAND THAT DEVELOPS WILL BE ABLE TO PRODUCE VERY HEAVY RAIN. TEMPERATURES AT 850 MB ARE SEEN TO BE COOLING IN BOTH THE 12 UTC GFS AND NAM. THE MODELS ARE INDICATING TEMPERATURES DROPPING 2 TO 2.5 DEGREES THURSDAY AND FRIDAY. SO MAXIMUM TEMPERATURES ARE EXPECTED TO BE A COUPLE OF DEGREES COOLER BUT STILL WARM AND MUGGY. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 245 PM WEDNESDAY...EXTENDED CONTINUES TO TREND TOWARD A RATHER UNSETTLED SCENARIO AS BROAD TROUGHING MOVING WEST TO EAST WILL ALLOW A FRONT TO SLOWLY MOVE ACROSS THE AREA. THE FRONT BISECTS THE AREA SUNDAY AND HENCE THE HIGHEST POPS RESIDE HERE WITH LIKELY VALUES OVER MOST OF THE AREA. THE SLOW MOVEMENT OF THE SYSTEM WARRANTS GOOD CHANCE VALUES FOR MONDAY WITH THE HIGHEST VALUES NEAR THE COAST. VALUES FALL EVEN FURTHER TUESDAY AND WEDNESDAY BUT BEING THE LAST TWO DAYS OF THE PERIOD AND THE MODELS HINTING AT THE FRONT HANGING UP ALONG THE COAST WARRANTS AT LEAST SOME MENTION. TEMPERATURE FORECAST TRENDS SLOWLY LOWER THROUGH THE PERIOD WITH SATURDAY SHOWING ONE LAST DAY OF 90S AND 70S LOWERING TO 80S AND 60S RESPECTIVELY THE REMAINDER OF THE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 18Z...ANOTHER STICKY DAY WITH THE BERMUDA HIGH MOSTLY IN CONTROL. THE CONVERGENCE BOUNDARY SUPPLIED BY THE RESULTANT WILL PRODUCE CONVECTION INLAND...FAIRLY LATE AS IT WILL TAKE SOME TIME FOR THE ATMOSPHERE TO OVERCOME FAIRLY STRONG CONVECTIVE INHIBITION. LOOK FOR FLO AND LBT TO GET INTO THE ACT SOMETIME AFTER 20Z. SOUTHWEST FLOW WILL BE MODERATE TODAY...MORE SOUTHERLY ALONG THE COAST AFTER 18Z. A LIGHT SOUTHWEST WIND THIS EVENING WILL BECOME NEARLY CALM BY MIDNIGHT WITH IFR/LIFR FOG A GOOD BET AT THE INLAND TERMINALS TOWARD MORNING. THURSDAY...MORE OF THE SAME WITH A SOUTHEAST RESULTANT EXPECTED BY LATE MORNING ALONG THE COAST. EXTENDED OUTLOOK...CHANCE OF SCATTERED AFTN SHOWERS/TSTMS THROUGH FRIDAY. PATCHES OF MVFR/IFR FOG OR STRATUS MAY ALSO DEVELOP EACH MORNING. A COLD FRONT DROPS INTO THE REGION SUNDAY AND MONDAY...WITH A GOOD CHANCE FOR SHOWERS AND STORMS BOTH DAYS. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM WEDNESDAY...BERMUDA HIGH PRESSURE ANCHORED OVER THE WESTERN ATLANTIC IS BRINGING SWLY WINDS IN THE 10 TO 15 KT RANGE WITH 2 TO 3 FT SEAS OVER THE WATERS THIS AFTERNOON. EXPECT THESE CONDITIONS TO PERSIST THROUGH THE OVERNIGHT HOURS. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 245 PM WEDNESDAY...WITH THE BERMUDA HIGH IN PLACE SOUTHEAST TO SOUTH WINDS WILL CONTINUE THROUGH THE SHORT TERM WITH WINDS AROUND 10 TO 15 KNOTS. SEAS AREA EXPECTED TO REMAIN GENERALLY AT OR LESS THAN 3 FEET. LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 300 PM WEDNESDAY...IT APPEARS A SYNOPTIC WIND SHIFT IS IN THE OFFING LATE SUNDAY AND CONTINUING INTO MONDAY AS A FRONT MAKES ITS WAY ACROSS THE WATERS. WINDS WILL CONTINUE FROM THE SOUTH/SOUTHWEST SATURDAY INTO EARLY SUNDAY AT 10-15 KNOTS. NORTHEAST WINDS DEVELOP LATE SUNDAY BUT ARE RATHER WEAK...TEN KNOTS OR LESS. SIGNIFICANT SEAS...BASICALLY ALL LOCAL WIND GENERATED WAVES REMAIN TEPID IN A 2-3 FOOT RANGE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...REK SHORT TERM...HAWKINS LONG TERM...SHK AVIATION...DL
Hazardous weather outlook, Sep 3, 1:59 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 159 PM EDT WED SEP 3 2014 AMZ250-252-254-256-041800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 159 PM EDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-041800- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 159 PM EDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 3, 3:04 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
304 PM EDT WED SEP 3 2014
NCZ087-096-031930-
BLADEN-ROBESON-
304 PM EDT WED SEP 3 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 330 PM EDT...
AT 304 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ST. PAULS...OR ABOUT 11 MILES EAST OF RED SPRINGS...MOVING NORTHEAST
AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE BARKER TEN MILE...HOWELLSVILLE...
REX...SHANNON...ST. PAULS...TOBERMORY...TOLARSVILLE...LUMBER
BRIDGE...PARKTON...RENNERT AND TAR HEEL.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3490 7893 3489 7892 3487 7891 3486 7892
3484 7890 3484 7887 3470 7876 3463 7900
3486 7916 3496 7903
TIME...MOT...LOC 1904Z 242DEG 4KT 3480 7900
KEEBLERSpecial weather statement, Sep 3, 3:32 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
332 PM EDT WED SEP 3 2014
NCZ087-032030-
ROBESON-
332 PM EDT WED SEP 3 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS ROBESON COUNTY THROUGH 430
PM EDT...
AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
REX...OR ABOUT 9 MILES EAST OF RED SPRINGS...STATIONARY.
SOME LOCATIONS IMPACTED INCLUDE BUIE...HOWELLSVILLE...REX...
SHANNON...ST. PAULS...LUMBER BRIDGE...PARKTON AND RENNERT.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3493 7898 3490 7893 3487 7891 3486 7892
3481 7889 3469 7887 3472 7918 3489 7913
3496 7904
TIME...MOT...LOC 1932Z 008DEG 2KT 3482 7902
KEEBLERSpecial weather statement, Sep 3, 4:53 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT WED SEP 3 2014
SCZ017-032200-
MARLBORO-
453 PM EDT WED SEP 3 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS MARLBORO COUNTY THROUGH 600
PM EDT...
AT 453 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHEAST OF CHAVISTOWN...OR ABOUT 8 MILES NORTH OF BENNETTSVILLE...
STATIONARY.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE AND CHAVISTOWN.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3481 7967 3473 7958 3460 7960 3467 7984
3481 7983 3481 7978
TIME...MOT...LOC 2053Z 192DEG 2KT 3475 7972
KEEBLERSpecial weather statement, Sep 3, 5:03 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
503 PM EDT WED SEP 3 2014
NCZ087-032200-
ROBESON-
503 PM EDT WED SEP 3 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS ROBESON COUNTY THROUGH 600
PM EDT...
AT 503 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WAKULLA...OR ABOUT OVER RED SPRINGS...STATIONARY.
SOME LOCATIONS IMPACTED INCLUDE RED SPRINGS...ALMA...BUIE...MAXTON...
SHANNON AND WAKULLA.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3476 7908 3466 7926 3474 7936 3477 7934
3482 7936 3484 7935 3484 7919 3487 7914
TIME...MOT...LOC 2103Z 146DEG 2KT 3479 7923
KEEBLERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:04 PM EDT | Special Weather Statement | ILM | Robeson | 26 min |
| Sep 3, 3:32 PM EDT | Special Weather Statement | ILM | Robeson | 58 min |
| Sep 3, 3:45 PM EDT | Areal Flood Advisory | ILM | Robeson | 2 hr |
| Sep 3, 3:57 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 33 min |
| Sep 3, 5:03 PM EDT | Special Weather Statement | ILM | Robeson | 57 min |
| Sep 3, 5:41 PM EDT | Areal Flood Warning | ILM | Robeson | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.